Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 66, NWS Grand Rapids, MI

September 5, 2020

NWS Grand Rapids, MI issued this small craft advisory at Sep 5, 2020, 5:20 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 5:20 PM EDT (21:20 UTC)
Expired
Sep 5, 2020, 9:00 PM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 5, 3:29 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 5, 3:29 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sat Sep 5 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 326 PM EDT Sat Sep 5 2020

- Showers and Thunderstorms Daytime Sunday

- Strong to Severe Thunderstorms Possible Sunday Night

- Cooler and wetter pattern next week

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 326 PM EDT Sat Sep 5 2020

--Showers and Thunderstorms Daytime Sunday--

The upcoming system will consist of two parts. The first will be
arriving Sunday morning. This MCS will be fairly moist and will
coincide with a warm frontal boundary. Scattered showers and a
few embedded thunderstorms are expected. The CAPE is lacking, and
LCL's will be above 2KFT. This MCS will exit early Sunday
afternoon with a line of storms possible in its wake. Those storms
in the warm environment should be fairly isolated, especially
according to the latest NAM NEST.

--Strong to Severe Thunderstorms Possible Sunday Night--

The second part of the system will be a line of strong to severe
storms Sunday evening.  A robust upper level low that the models
have a good handle on will be moving through Southern Canada Sunday
afternoon. This will coincide with an elongated trough extending
into the central US. There is also a deepening short wave at 850mb
along with an anomalous 850mb 55kt low level jet that will be
over Michigan between 00Z to 06Z Monday. This Jet, along with the
instability from the front will couple with slightly anomalous
PWATs and should have all the ingredients for strong to severe
convection.

 The DCAPE values will increase to 1-2k Joules Sunday night. That
shows there is a potential for damaging winds. The biggest areas of
concern are the counties along the lakeshore, where SPC has a slight
risk out, though severe weather will be possible as the line moves
across southwest Michigan through the first half of the overnight
period. LCL's will be lowest through the north, and given the shear
that will be provided by the strong LLJ, a tornado cannot be ruled
out.

The Low Level Jet should help maintain the line as it moves through
Southern Lower Michigan, and should exit the region by 2 AM.

--Cooler and wetter pattern next week--

As the upper level low exits the region Monday, there will be
copious amounts of moisture that pools into the region. The latest
mid to long range models have shifted the best moisture further
north. However rain remains possible mid week. The coldest air
behind the front will be Monday night into Tuesday. Expect High
Temperatures on Tuesday to be in the 60s. Which is well below
normal. However, temperatures should recover quickly and be in the
70s through the rest of the week.

Another upper level system will swing through late next week. There
is some disparity in timing but that could bring a wetter period
through next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 741 AM EDT Sat Sep 5 2020

VFR conditions will prevail through tonight. Winds will be light
southwest today then go west to northwest around 10 knots this
evening.

&&

.MARINE...
Issued at 326 PM EDT Sat Sep 5 2020

Winds and waves will increase Sunday through Sunday night. Winds
will begin from the south at 25 kts and then steadily increasing
into Sunday night. The strong Winds aloft will bring  Gale force
winds Sunday over Lake Michigan. The waves will build to 4 to 6
feet Sunday afternoon with 8 to 10 foot seas Sunday night into
Monday morning. The winds will shift to the southwest and then
the west behind the passing front. Winds should decrease slowly
through Monday with waves subsiding to 2 to 4 feet Monday night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Monday
     afternoon for MIZ037-043-050-056-064-071.

LM...Gale Warning from 10 AM Sunday to 5 AM EDT Monday for LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Ostuno
MARINE...Ceru
Hazardous weather outlook, Sep 5, 4:10 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 PM EDT Sat Sep 5 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-062015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 PM EDT Sat Sep 5 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe weather Sunday night along with
heavy rain that could cause minor flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday night.

LMZ844>849-062015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 PM EDT Sat Sep 5 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Two to four foot waves at South Haven will subside after 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will be hazardous to small craft with 35 kt Gale
winds Sunday night into early Monday. Strong currents will be
hazardous to swimmers on Sunday and Monday.

Thunderstorms could bring strong wind gusts Sunday night along
with lightning strikes on Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:43 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren52 hr
Sep 5, 3:45 PM EDTGale WarningGRR36 hr
Sep 5, 5:07 PM EDTBeach Hazards StatementGRRAllegan, Ottawa, Van Buren4 hr

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.